Illinois, 2020

Hail in Illinois, April 28, 2020

April 28, 2020 · NWS LOT · 1 event in 1 county or zone

Scattered thunderstorms moved across northern Illinois during the afternoon of April 28th producing hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across northern Illinois during the afternoon of April 28th producing hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 28, 2:32 PM CST, 55 minutes earlier.

Area forecast discussion, Apr 28, 2:32 PM CST, 55 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Chicago/Romeoville, IL
332 PM CDT Tue Apr 28 2020

.SHORT TERM...
330 PM CDT

Through Tonight...

Continue to monitor for some risk of strong to severe thunderstorms
in the CWA later this afternoon into this evening, though
confidence is on the lower side with trends. As of 20z hour (3pm)
locally, a surface warm front was analyzed extending southeast
from 1002 mb low pressure over far southeast MN. The warm front
earlier pushed into south central Wisconsin, but then arcs south-
southeast from there due to the influence of the seasonably
chilly waters of Lake Michigan. The lake breeze/warm front has
temperatures in the 50s near the lake on the cool side of the
boundary along the Illinois shore with reinforced easterly winds.
Forcing from a lead wave/MCV has caused a loosely organized area
of showers and thunderstorms from southern Wisconsin, far northern
Illinois back southwest to western Illinois. This lead wave has
greatly muddied the waters with respect to severe risk into this
evening. In addition, none of the near term CAM guidance is
handling current activity well.

South of the I-88 corridor in north central and central Illinois
(within current Level 2 Slight Risk area), latest mesoscale sector
visible satellite suggests that detrimental debris cloud cover
has been kept at a minimum versus farther north. In presence of
temperatures in mid 70s and dew points in upper 50s to around 60,
it appears this area has a better chance to realize near or
upwards of 1000 j/kg of MLCAPE with minimal capping over the next
couple hours. Indeed, radar has shown some uptick in lightning on
the southern flank of the convection, southeast of a SQI to GBG
line. Despite this area being well removed from warm frontal zone,
40-45 deep layer bulk shear vector orientation and favorable
veering with height may support some supercell storm mode and a
relatively greater severe risk. Could also see an evolution into
small scale bowing features with an attendant wind risk. It
appears tornado threat will be fairly low due to less than ideal
moisture quality and subsequent LCL heights, with main threat
damaging downburst winds and locally heavy rainfall. Despite weak
mid-level lapse rates, certainly can't rule out isolated severe
hail in supercells. This is likely the area to watch over the next
2-3 hours for any strong to severe t-storm risk.

Strongest overall forcing will pass north of the CWA into
Wisconsin this evening, associated with a stout PV anomaly moving
into NW Wisconsin. Weaker positively tilted forcing with the MCV
that had generated a 40+ kt westerly wind maxima response noted
on DVN VWPs was crossing the MS River. This was generating the
aforementioned loosely organized line of showers/embedded storms
associated with this wave. Extensive debris mid cloud cover has
tempered insolation into the northern half of the CWA. When paired
with other noted limiting factors, ie. lacking moisture quality
(dew points mainly in upper 50s), and fairly weak mid-level lapse
rates also owing to a warm nose near or above 600 mb, mixed layer
instability has been limited to under 500 j/kg. The 18z DVN
special RAOB sounding confirms above thoughts and doesn't give
much excitement for reinvigoration of current convection over
northern half of CWA including much of Chicago metro as it pushes
eastward, possibly decaying with eastward extent.

Think that there will still be sufficient forcing to maintain
lightning across northern CWA with and possibly out ahead of the
loosely organized convection, but above factors once again are
likely conspiring to lessen the severe risk into northwest and
far north central Illinois. It's then unclear whether there will
be an opportunity for renewed convection along/ahead of the
immediate cold frontal boundary back across central Iowa as of
this writing in a subsident regime behind this lead wave. Held
onto an increase in PoPs this evening behind the current activity,
but confidence is low. Suspect that activity will be at least
somewhat less robust than had been depicted on much of the
guidance given poor handling of current lead wave. Frontal passage
will occur overnight with cooler and drier air at the low levels,
but possibly a renewed uptick in shower coverage toward daybreak
after a likely lull.

Castro

&&

.LONG TERM...
345 AM CDT

Wednesday through Monday...

Gusty northerly winds later Wednesday through Thursday and
lakeshore flooding for at least northwest Indiana Wednesday night
through Thursday are what we are watching in this period along
with showers on Wednesday.

The upper trough across the upper Midwest will get carved out into
an upper low tonight as a strong upper jet digs along its southern
periphery and be centered along the Mississippi River Valley. The
surface low is forecast to be below 1000 mb with dumb- belling
due to the neutral tilt evolution of the trough, and centered
over to east of the CWA. Still the low will be deepening slightly
For Wednesday this means the gusty northerly winds will probably
be somewhat slow to expand in from the west. Areas of rain showers
will be pivoting around this low as cold temperatures aloft (-24
at 500 mb) arrive. These aren't overly cold, and it will likely be
fairly cloudy. Forecast soundings depict some modest low level
lapse rates, but parcels look somewhat capped, but it is a pattern
favorable for an expansion of showers across the area, especially
afternoon into the early evening.

Northerly winds look to be gusting 25+ mph throughout Wednesday
night and 30+ mph on Thursday, which should see clearing creeping
in from the west. For northwest Indiana, the north-northwest winds
over the lake will be aligned well with the fetch and result in
gusts on the Indiana shore potentially to 40 mph and waves in
excess of 10 ft. Confidence is still not high enough for a
Lakeshore Flood Watch as wind forecasts are not quite as high with
this forecast package as the strongest winds may not be too long
lived, but we will probably need a Lakeshore Flood Advisory.

The deep upper trough will finally exit eastward Thursday night
into Friday making way for several quiet weather days Friday and
Saturday. Friday we will be clipped by a wave in Wisconsin, and
northerly flow will keep conditions cooler, though nicer than the
cool showery weather of Thursday.  Saturday is looking quite
pleasant as weak upper ridging/westerly flow will open the door to
mild low level WSW flow. The lake breeze may be able to be held at
bay for at least a portion of the day. 70s inland are a good bet.

A cold front will shift in Saturday night into Sunday and we could
see some quick moving showers in the left entrance region of the
upper jet which would be favored on the front Sunday morning.The
pattern remains unsettled into the first week of May as troughing
redevelops across the west and will spread toward the Great Lakes.
The week appears like it will start off a bit cooler too.

KMD

&&

.AVIATION...
For the 18Z TAFs...

Concerns:

- Coverage of thunderstorms this afternoon/early evening
- Lake breeze position near ORD/MDW and impact on wind direction
- Messy winds with convection
- MVFR/IFR ceilings overnight into Wednesday morning
- Wind directions/shifts on Wednesday - low confidence on specifics

Near term concern is the inland shifting lake breeze and local
reinforcement to the warm frontal boundary. The breeze is evident on
TORD surging inland across Lake and northern Cook county. SW winds
will hold for a time ahead of it, though expect some SE shift.
Confidence on it reaching ORD/MDW is only low-medium, and it could
reach the terminals and linger in the vicinity making for a tricky
forecast.

There is a narrow area of TS across IA with a weaker trough/mid
level vort. If this holds its own it will reach ORD/MDW in the
2145-23z timeframe but guidance is attempting to weaken this and
key in more on development farther upstream that would take more
time. Therefore we held the 23z timing on TS potential but it is
plausible that we will need to move this up. Overall better TS
coverage will head north into WI and south into central IL.
Still, echo tops in the area may cause issues for the TRACON in
spite of coverage over the TRACON possibly being muted or only
short lived.

A secondary area of forcing will come through this evening as the
front arrives, though instability will be weakening. Higher
confidence on TS is SW of the terminals.

MVFR/IFR across MN will spread in and become reinforced with low
dewpoint depressions tonight. IFR coverage should not last too long
given the unstable low levels beneath the upper low. Wind directions
are not clear for tomorrow and depend on the surface low track.
General feeling is a shift to NW and N but this will require
monitoring. Showers should increase under the upper low Wednesday
afternoon.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742...4 PM Wednesday to
     10 PM Wednesday.

     Gale Watch...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...10 PM
     Wednesday to 4 PM Thursday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Apr 28, 2:57 PM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
357 PM CDT Tue Apr 28 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-292100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
357 PM CDT Tue Apr 28 2020 /457 PM EDT Tue Apr 28 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Tornado risk.
     Elevated hail risk...up to quarter size.
     Elevated damaging wind risk...up to 65 mph.
  Limited Flooding Risk.

DISCUSSION...

A couple rounds of thunderstorms are likely through this evening.
In the first round prior to sunset, the strongest storms may
become severe and capable of producing damaging wind gusts and
large hail. A tornado or two are possible. The main risk area is
south of I-88 into north central and central Illinois, and
possibly eastward into the far southwest Chicago metro. For the
next round of storms this evening ahead of a strong cold front
passage, any additional risk for strong to severe thunderstorms
is uncertain. However, any strong to severe risk will primarily
be in portions of northern and central Illinois.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Thunderstorm Risk.
  Elevated Lakeshore Flood Risk.
Thursday...
  Elevated Lakeshore Flood Risk.
Sunday...
  Limited Thunderstorm Risk.

DISCUSSION:

Gusty northerly winds will be seen later Wednesday through
Thursday, possibly gusting to 40 mph on Thursday. These strong
winds will bring an increased threat of lakeshore flooding
due to the development of large waves on southern Lake Michigan,
primarily to northwest Indiana.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed into this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at 40 to 50 mph.

LMZ740>745-292100-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
357 PM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited hail risk...up to nickel size.
     Limited thunderstorm wind gust risk...up to 40 to 50 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday and Thursday...
  Gale force winds and or very hazardous waves are likely.
Friday...
  Hazardous conditions for small craft are likely.

RC

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Apr 28, 2:59 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
359 PM CDT Tue Apr 28 2020

ILZ010-019-282145-
La Salle IL-Lee IL-
359 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LA SALLE AND
SOUTHEASTERN LEE COUNTIES UNTIL 445 PM CDT...

At 358 PM CDT, Doppler radar was tracking a strong thunderstorm near
La Moille, or 10 miles southeast of Walton, moving east at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mendota around 420 PM CDT.
  Paw Paw around 430 PM CDT.

Other locations impacted by this storm include Compton and Sublette.

Including the following interstate...
 I-39 between mile markers 71 and 84.

This includes...  Tri-County Fairgrounds.

LAT...LON 4161 8942 4173 8895 4152 8894 4153 8917
      4158 8917 4159 8918 4159 8941
TIME...MOT...LOC 2058Z 261DEG 29KT 4158 8933

RATZER

The radar

The Chicago radar (KLOT), 86 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, La Salle

When
April 28, 3:27 PM CST
Where
La Salle County, Mendota
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.550, -89.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883727.